You are viewing iud_divas

Previous Entry | Next Entry

Mirena removal and side effects

Hi divas,

I just had my Mirena removed today, 5 months after I got it.  I'm pretty disappointed that it didn't work out for me, and frustrated that I went through all the pain and hassle of getting it.  I thought I'd share my story because I haven't read much about this.

After getting my Mirena inserted (which was awful), I was happy to have such a reliable method of birth control without having to think about it.  Also, I haven't had a period since I got it!  (My periods were always extremely light though.)  Unfortunately, I started having really bad moodiness and depression, and felt irritable and bitchy pretty much all the time.  My face started breaking out really bad on my chin/jawline and some on my forehead, and it has since just kept getting worse.  It's that really deep, painful, red kind of acne, and every day I wake up with new pimples.  I've also had much less sex drive, but that could just be because I feel like Queen Cranky-Pants.

At first I thought all of these symptoms were just from going off the Pill after being on it for about 10 years.  The medical establishment, including the doctor I saw, all seem to claim that the amount of hormones in the Mirena is very small and that it only affects your uterus, and that it can't possibly enter your bloodstream and have any of these effects.  Well, I finally looked up the medical information for the Mirena, from the manufacturer's website (I read the Physician's information, which is more specific than the patient's information) and it turns out: the hormones CAN and DO enter your bloodstream!  This does not have an effect on everyone, but for those who are sensitive to hormones (especially progesterone) the side effects I've been experiencing are very characteristic, and were seen in significant numbers in the clinical trials. 

So it turns out it's probably not all from going off the Pill, and I'm not crazy!  I also found a lot of women online writing about all the same symptoms, and being told by their doctors that it couldn't possibly be the hormones from the Mirena. 

The removal took a few seconds, just a speculum and the Dr. grabbed the strings and yanked it out--and it didn't hurt at all!  I barely felt anything!  (I was scared after the horrible insertion.)

For all of you who love the Mirena and have no side effects, good for you!  That's awesome!  For anyone who is frustrated by side effects, you're not alone.  I'll update after a few weeks; hopefully the acne will be clearing up and I will stop feeling so moody and irritable.

Comments

( 3 comments — Leave a comment )
foxylilmink
Jan. 14th, 2010 12:45 pm (UTC)
Not alone!
Thank you for writing this! I am in my 5th month since insertion and I am in the same boat as you. I also did some research and found the product monograph that stated:
"Patients with a history of emotional disturbances, especially the depressive type, may be more prone to have a recurrence of depression while using MIRENA. In cases of a serious recurrence, consideration should be given to removing MIRENA since the depression may be drug-related."
I am currently debating having it taken out because I have horrible mood swings and been depressed enough to see my doctor about it. My doctor can't give my advice either way. She said she can't rule it out, but again pushed that the hormones are local, etc. It's difficult because the Mirena has been great otherwise! No periods, the acne hasn't been that bad. And if I have it removed, I don't know what I want to do for birth control. I was thinking Paragard, but I'm terrified of being the unlucky one to have horrible cramps and bleeding. Plus, after 12 years of being on HBC where I knew exactly when my period would be coming, it's a little scary to have to get used to my body's natural cycle!
starzki
Jan. 14th, 2010 03:57 pm (UTC)
First of all, I'm glad that you feel good about your decision to have the Mirena removed. You're right that a small amount of the progestogens do enter the blood stream and women who are sensitive to them may feel their effects more than do the majority who have the Mirena.

However, just a caution: Be very wary of negative testimonials you read on the Internet about the Mirena (and a lot of other medical opinions). People are really bad judges at the real causes and effects when it comes to medical symptoms and their bodies. Also, people go to the Internet when they think things are going wrong, so there is a skewed representation online of people's experiences with things like an IUD.

In any case, it sounds like you made the best decision for you. Good luck!
spazzy444
Jan. 14th, 2010 04:10 pm (UTC)
I just wanted to say that with my 1st trial with the Mirena I experienced all those things. I went the Zoloft route though and after about 6 months I was able to come off the Zoloft and I wasn't crazy anymore. I really think it may have been coming off and switching types of BC. I'd suggest to other people waiting a bit longer or finding a temp. solution before making the unltimate decision to get it removed. The acne though, well that didn't go away.

I definitely understand though I went through all those same things, the biggest reason I kept it though was because I did not have any other viable options for BC/endo pain.
( 3 comments — Leave a comment )

Latest Month

August 2014
S M T W T F S
     12
3456789
10111213141516
17181920212223
24252627282930
31      

Profile

IUDdivas
iud_divas
IUD Divas
Powered by LiveJournal.com